Alert archive / Oklahoma / Flash Flood Warnings in 1998

Flash Flood Warning 1, NWS Shreveport, LA

January 4, 1998McCurtain County, Oklahoma

NWS Shreveport, LA issued this flash flood warning at Jan 4, 1998, 11:45 PM CST for McCurtain County, Oklahoma. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 4, 1998, 11:45 PM CST (05:45 UTC)
Expired
Jan 5, 1998, 3:45 AM CST
In force
4 hr
Issued by
NWS Shreveport, LA
Area
Whole counties

County McCurtain County, OK

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 5.8 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 1998-01-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 27 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 1998-01-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 149 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
27 J/kg
Mixed-layer CIN
-136 J/kg
Mixed-layer LCL
601 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
149 m²/s²
0-3 km storm-relative helicity
172 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSHV 050547
FFWSHV
OKC089-050945-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
1145 PM CST SUN JAN 4 1998
 
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL  345 AM CST
FOR THE FOLLOWING AREA...
 
IN SOUTHEAST OKLAHOMA
 
   ...WESTERN MCCURTAIN COUNTY
 
AT 1145 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR ESTIMATES MORE
THAN 1 INCH OF RAIN HAD FALLEN ACROSS PARTS OF WESTERN MCCURTAIN COUNTY
DURING THE PAST HOUR. THE HEAVIEST OF THESE RAINS HAD FALLEN NORTHWEST
OF A LINE FROM VALLIANT TO BETHEL. ADDITIONAL SHOWERS AND THUNDERSTORMS
WILL MOVE NORTHEAST OUT OF NORTH CENTRAL TEXAS TONIGHT. THESE STORMS
WILL PRODUCE UP TO TWO INCHES OF ADDITIONAL RAINFALL AND THIS ADDITIONAL
RAINFALL WILL LIKELY CAUSE FLOODING OF SMALL STREAMS AND LOW WATER
CROSSINGS ACROSS WESTERN SECTIONS OF THE COUNTY.
 
LATER TONIGHT WARNINGS MAY NEED TO BE EXTENDED INTO EASTERN SECTIONS OF
MCCURTAIN COUNTY AS WELL.
 
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE
THE DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS
OBSERVED...MOVE QUICKLY TO HIGHER GROUND.
 
MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO
CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS THE ROADWAY.
 
18

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this flash flood warning went out at Jan 4, 9:30 PM CST, 2 hours 15 minutes earlier.

Area forecast discussion, Jan 4, 9:30 PM CST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
930 PM CST SUN JAN 4 1998

KIND OF BUSY TNGT WITH FFAS AND WW 1. STG-SVR STMS CONT TO FIRE OUT IN
CENTRAL TX BUT THEIR EWD PROGRESS IS SLOW. LRG AREAS OF RA AND TSRA
ALSO CONT TO SPREAD NEWD ACRS THE SERN 1/4 OF THE AREA. IN BTWN THE
TWO...NOT MUCH MORE THAN ISOLD SHRA WERE NOTED. WILL THEREFORE DECR
POPS SOME ACRS THE MIDDLE OF THE AREA...DOWN TO ARND 50 OR 60 PCT.

OTRW...NO CHGS.

5

Nearby

Flash Flood Warnings in Oklahoma, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.